Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 1, 2002, 3:18 PM CDT for Richland County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2002, 3:18 PM CDT (20:18 UTC)
- Expired
- May 1, 2002, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Richland County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 1, 2:30 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 012018 SVRSPI ILC159-012100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 317 PM CDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHLAND COUNTY IN SOUTHEAST ILLINOIS * UNTIL 400 PM CDT * AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLAREMONT...OR ABOUT 6 MILES SOUTHEAST OF OLNEY...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR CLEARMONT BERRYVILLE LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3885 8808 3860 8814 3859 8794 3884 8793 KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:10 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 1, 2:10 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT WED MAY 1 2002
FCST CONCERNS WL CENTER ARND ENDING OF THUNDER AND HVY RAIN THREAT
TONIGHT...THEN WX PATTERN BECOMES MORE BENIGN INTO THE WEEKEND...
WITH THE CONCERNS SHIFTING TO TEMPS AND CLOUD COVER.
MODELS DIFFER ON THE SPEED OF THE SFC LOW AND ASSOC FNTL BOUNDARY AS
IT TRACKS EAST TOWARD OHIO TONIGHT. AVN THE QUICKEST...WITH THE NGM
THE SLOWEST. CONVECTIVE FEEDBACK PROBLEM WITH AVN LIKELY THE CAUSE
OF THE QUICKER MOVEMENT. WL LEAN TOWARD THE ETA SOLUTION...WHICH
PLACES THE SFC LOW NR IND AT 06Z TONIGHT...WITH THE FRONT EXTENDING
SWWRD INTO SRN IL THRU NWRN AK. WITH THIS ANTICIPATED MOVEMENT
...PLAN TO BE ABLE TO CONT ENDING WORDING FOR PCPN/FLOOD THREAT
TONIGHT.
SOME QUESTION AS TO THE EXTENT OF THE WRAP ARND CLOUDINESS TMRW.
BASED ON ETA BUFKIT TIME-HEIGHT SECTIONS...CLOUDS WL DECREASE ACRS
THE REGION DURING THE AFT WEST-EAST. WL BE OPTIMISTIC FOR SOME AFT
SUN. WITH CLR SKIES AND SFC HI PRES BUILDING IN THU NIGHT...TEMPS WL
DROP INTO 30S BY FRI MORN. GUIDANCE TEMPS ARE IN FAIRLY GOOD
AGREEMENT...BUT WL LEAN TOWARD COOLER ETA 2M TEMPS FRI MORN WITH
IDEAL RADIATIONAL COOLING. A QUICK GLANCE AT RECORD LOWS (NR 30)
SUGGEST WE SHLD REMAIN SEVERAL DEGREES ABV RECORD LOWS.
NRN STREAM S/WV MOVES ACRS SRN CANADA TOWARD THE UPR GREAT LAKES SAT
EVE. AVN TIMES THE ASSOC COLD FNT THRU IL SAT EVE. SRN STREAM
BECOMES MORE ACTIVE DURING THE LATTER PART OF THE WEEKEND...LIFTING
THE FNT BACK NORTH INTO IL LATER SUN...WITH CONT PCPN THREAT THRU
THE REMAINDER OF THE EXTENDED PERIOD AS SW FLOW ALOFT CONTINUES.
...PRELIMINARY CCF FOR COORDINATION PURPOSES...
SPI BU 047/058 036/065 045 818-0
PIA BU 044/057 034/064 045 817-0
DEC BU 048/057 035/064 044 818-0
CMI EU 047/056 034/063 043 81810
MTO EU 052/058 035/064 045 81+20
LWV EU 055/061 035/065 046 81+20
.ILX...FLOOD WATCH TONIGHT
ILZ027>031-036>038-040>051-053
PLAHMERIn the hours before
Special weather statement, May 1, 11:10 AM CDT, 4 hours 8 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1110 AM CDT WED MAY 1 2002 ...SEVERE THUNDERSTORMS AND FLOODING POSSIBLE ACROSS CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT... A DANGEROUS SITUATION IS DEVELOPING ACROSS PARTS OF SOUTHEAST AND CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. A STRONG LOW PRESSURE SYSTEM MOVING INTO MISSOURI THIS AFTERNOON...WILL TRACK ACROSS CENTRAL ILLINOIS TONIGHT. A WARM...MOIST...AND UNSTABLE AIRMASS WILL MOVE INTO THE AREA AHEAD OF THIS SYSTEM. THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS LIKELY AND FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA. OTHER STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY ALONG AND SOUTH OF I-72 FROM SPRINGFIELD TO CHAMPAIGN. ISOLATED TORNADOS ARE ALSO POSSIBLE...ESPECIALLY ALONG AND SOUTH OF I-70. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. FRIEDERS
Local storm report, May 1, 1:43 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
143 PM CDT WED MAY 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM 3 S RUSHVILLE IL 1.75 INCH HAIL
05/01/02 SCHUYLER REPORT AT SCHUY RUSH
LAKE...3 SOUTH OF
RUSHVILLE. FROM COUNTY
SHERIFF.Local storm report, May 1, 3:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
309 PM CDT WED MAY 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 5 W PETERSBURG IL 1.00 INCH HAIL
05/01/02 MENARD QUARTER SIZE HAIL.
REPORTED BY COUNTY ESDA.
0230 PM 1 N LOUISVILLE IL 1.50 INCH HAIL
05/01/02 CLAY REPORT OF HAIL JUST NORTH
OF LOUISVILLE. REPORT FROM
FLORA ESDA.
0245 PM 7 SE JACKSONVILLE IL 1.00 INCH HAIL
05/01/02 MORGAN REPORT WAS FROM
NORTONVILLE...WHICH IS 7
MILES SOUTHEAST OF
JACKSONVILLE. FROM COUNTY
ESDA.
0300 PM AUBURN IL 1.00 INCH HAIL
05/01/02 SANGAMON FROM COUNTY ESDA.
0300 PM THAYER IL 1.75 INCH HAIL
05/01/02 SANGAMON FROM COUNTY ESDA.
0303 PM FLORA IL 1.00 INCH HAIL
05/01/02 CLAY FROM FLORA ESDA.The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 12:09 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 51 min |
| May 1, 1:11 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 49 min |
| May 1, 1:25 PM CDT | Flash Flood Warning | ILX | Christian | 6 hr |
| May 1, 1:39 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason | 51 min |
| May 1, 1:51 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 24 min |
| May 1, 2:04 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 56 min |
| May 1, 2:06 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 39 min |
| May 1, 2:09 PM CDT | Tornado Warning | ILX | Clay | 66 min |
| May 1, 2:10 PM CDT | Tornado Warning | ILX | Clay | 65 min |
| May 1, 2:25 PM CDT | Flash Flood Warning | ILX | Morgan, Sangamon, Scott | 6 hr |
| May 1, 2:30 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 45 min |
| May 1, 2:37 PM CDT | Tornado Warning | ILX | Richland | 38 min |
| May 1, 2:42 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 48 min |
| May 1, 3:05 PM CDT | Tornado Warning | ILX | Lawrence | 40 min |
| May 1, 3:10 PM CDT | Tornado Warning | ILX | Christian | 50 min |
| May 1, 3:36 PM CDT | Tornado Warning | ILX | Shelby | 54 min |
| May 1, 4:00 PM CDT | Flash Flood Warning | ILX | Shelby | 6 hr |
| May 1, 4:21 PM CDT | Tornado Warning | ILX | Cumberland | 54 min |
| May 1, 5:04 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 56 min |
| May 1, 6:22 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.